Ohio, 2012

Hail and Damaging Winds in Ohio, August 8 to 9, 2012

August 8 to 9, 2012 · NWS ILN · 11 events in 4 counties and zones

A weak front dropping southward across the Ohio Valley combined with unstable conditions to produce scattered thunderstorms during the late afternoon through the late evening. Some of these storms even persisted into the early morning hours the next day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A weak front dropping southward across the Ohio Valley combined with unstable conditions to produce scattered thunderstorms during the late afternoon through the late evening. Some of these storms even persisted into the early morning hours the next day. The main threats from these storms were damaging thunderstorm winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 8, 12:54 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 8, 12:54 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
154 PM EDT WED AUG 8 2012

.SYNOPSIS...
A WEAK COLD FRONT WILL CROSS THE REGION TODAY. THIS FRONT WILL
REMAIN NEARLY STATIONARY ALONG THE OHIO RIVER TONIGHT INTO
THURSDAY. A STRONGER COLD FRONT AHEAD OF AN ENERGETIC UPPER LEVEL
LOW WILL BRING A ROUND OF SHOWERS AND THUNDERSTORMS TO THE OHIO
VALLEY ON THURSDAY NIGHT AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LOOKS LIKE MAYBE A FEW AC UP ACROSS OUR NORTH BUT FOR THE MOST
PART...SKIES ARE MOSTLY CLEAR THIS MORNING. A WEAK COLD FRONT
CURRENTLY ACROSS FAR NORTHERN INDIANA AND OHIO...WILL SAG SOUTH
INTO OUR AREA THROUGH THIS AFTERNOON. AHEAD OF THE FRONT...WE
SHOULD SEE A DECENT WARM UP THROUGH THIS AFTERNOON. TEMPS ARE
CURRENTLY RUNNING SEVERAL DEGREES AHEAD OF YESTERDAY AND THE 12Z
ILN SOUNDING IS 19 DEGREES AT 850 MB...WHICH IS 3 DEGREES WARMER
THAN TUESDAY MORNING. AS A RESULT...EXPECT TEMPERATURES 4 TO MAYBE
EVEN 5 DEGREES WARMER THAN WHAT SAW YESTERDAY AFTERNOON...ESPECIALLY
ACROSS SOUTHERN PORTIONS OF OUR AREA WHERE BEST LOW LEVEL WAA
SHOULD EXIST AHEAD OF THE FRONT. WILL GENERALLY HAVE HIGHS IN THE
LOW TO MID 90S. CVG DID GET TO 95 DEGREES YESTERDAY...SO A FEW UPPER
90S ARE NOT OUT OF THE QUESTION ACROSS OUR SOUTHWEST. THE RECORD
FOR CVG IS 100 DEGREES AND CMH IS 96...SO WE MAY NOT BE TOO FAR
OFF FROM THOSE NUMBERS. MEANWHILE AS WE DESTABILIZE THROUGH THIS
AFTERNOON...TOUGH TO RULE OUT A FEW THUNDERSTORMS GIVEN WEAK LOW
LEVEL FORCING ALONG THE FRONT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
THE WEAK COLD FRONT WILL LAY OUT AS A BOUNDARY ON THURSDAY AND
ANOTHER MID LEVEL SHORTWAVE WILL INTERACT WITH IT AND STAND A
BETTER CHANCE OF POPPING SOME THUNDERSTORMS OVER THE AREA. THE
BOUNDARY WILL SEE LOW PRESSURE RIDE NORTHEAST ALONG IT THURSDAY
NIGHT IN RESPONSE TO AN UPPER LOW STRENGTHENING OVER THE WESTERN
GREAT LAKES AND CROSSING THE NORTHERN OHIO VALLEY BY EARLY FRIDAY.
THE SHOWERS AND THUNDERSTORMS THAT DEVELOP THURSDAY NIGHT IN
RESPONSE TO THESE FEATURES WILL BECOME MORE AND MORE LIKELY AS
TIME PROGRESSES.

TEMPERATURES ON FRIDAY WILL BE MARKEDLY COOLER...UPPER 60S TO
LOWER 70S IN A COLD ADVECTION PATTERN AND NOTABLY WETTER IN THE
POST-FRONTAL WRAP AROUND MOISTURE. SIGNIFICANTLY COOLER AIR WILL
BE OVER THE REGION THIS WEEKEND AS A CUTOFF LOW PROVIDES FOR
CLOUDY SKIES AND A CONTINUED COLD PUSH ON NORTHERLY WINDS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
FOR SATURDAY INTO SATURDAY NIGHT...A QUICKER UPR LVL LOW MOTION
TO THE NE WAS USED BUT MAY END UP BEING SLOWER THAN CURRENTLY
FORECAST DUE TO RECENT MODEL GUIDANCE. HAVE A CHANCE OF SHOWERS
DIMINISHING WEST TO EAST THROUGH THIS PERIOD ALONG WITH GRADUAL
CLEARING SATURDAY INTO SATURDAY NIGHT. TEMPERATURES ON SATURDAY
WILL BE CLOUD DEPENDENT AND HAVE GONE WITH HIGHS IN THE MID TO
UPPER 70S. LOWS SATURDAY NIGHT WILL BE COOL AS SURFACE HIGH
PRESSURE BUILDS INTO THE REGION.

FOR THE REMAINDER OF THE EXTENDED...SUNDAY THROUGH TUESDAY...THE
GREAT LAKES AND OHIO VALLEY AREA WILL BE UNDER A NORTHWEST FLOW
PATTERN ALOFT. THERE ARE INDICATIONS THAT A FEW WEAK DISTURBANCES
WILL RIPPLE SE WITHIN THIS FLOW...BRINGING A SMALL THREAT FOR PCPN.
GIVEN THAT THEY APPEAR WEAK ATTM AND TIMING IS DIFFICULT AT BEST AT
THIS JUNCTURE...HAVE MAINTAINED A DRY FORECAST ALONG WITH MODIFYING
TEMPERATURES AS HEIGHTS AND TEMPERATURES ALOFT RISE THROUGH THE
PERIOD.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
CU FIELD IS TRYING TO FILL IN ACROSS THE AREA EARLY THIS AFTERNOON
AS WE CONTINUE TO WARM UP AND DESTABILIZE. ML CAPES ARE NOW INTO
THE 1500 TO 2000 J/KG RANGE ACROSS MUCH OF THE REGION. AS THE COLD
FRONT SAGS SLOWLY SOUTH ACROSS THE REGION THROUGH THIS EVENING...A
FEW THUNDERSTORMS MAY POP UP GIVEN THE INSTABILITY AND WEAK LOW
LEVEL FORCING. MEANWHILE...REMNANTS FROM EARLIER CONVECTION ARE
CONTINUING TO PROGRESS ACROSS ILLINOIS TOWARD WESTERN INDIANA. THE
LAST FEW RUNS OF THE RAP HAVE BEEN TRYING TO PIVOT A WEAKENING
LINE OF SHOWERS ASSOCIATED WITH THIS UP ACROSS AT LEAST OUR WESTERN
AREAS THROUGH EARLY EVENING. GIVEN THE UNCERTAINTY...THINK THE BEST
WAY TO COVER THE CHANCE RIGHT NOW IS JUST WITH A VCSH. ANOTHER
WEAK MID LEVEL SHORT WAVE WILL THEN PUSH TOWARD THE AREA LATE
TONIGHT INTO THURSDAY MORNING. EXPECT THE BEST CHANCE FOR ANY
PCPN ASSOCIATED WITH THIS TO BE ACROSS OUR NORTH AND WILL AGAIN
COVER WITH A VCSH. A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS WILL
THEN DEVELOP OFF TO OUR WEST THROUGH THE AFTERNOON
HOURS...POSSIBLY AFFECTING CVG TOWARD THE END OF THEIR TAF
PERIOD.

.OUTLOOK...THUNDERSTORMS ARE POSSIBLE INTO FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...JGL
SHORT TERM...FRANKS
LONG TERM...HICKMAN
AVIATION...JGL
Hazardous weather outlook, Aug 8, 8:50 AM EST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
950 AM EDT WED AUG 8 2012

INZ066-073>075-080-KYZ089>100-OHZ055-056-063>065-070>074-077>082-088-
091400-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
950 AM EDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE COMBINATION OF WARM TEMPERATURES AND INCREASED HUMIDITIES WILL
PRODUCE HEAT INDICES IN THE MID TO POSSIBLY UPPER 90S THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BECOME MORE WIDESPREAD THURSDAY AFTERNOON INTO
THURSDAY NIGHT. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...WITH
DAMAGING WIND AND LARGE HAIL THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THURSDAY AFTERNOON AND EVENING.

INZ050-058-059-OHZ026-034-035-042>046-051>054-060>062-091400-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-PREBLE-MONTGOMERY-
GREENE-
950 AM EDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BECOME MORE WIDESPREAD THURSDAY AFTERNOON INTO
THURSDAY NIGHT. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...WITH
DAMAGING WIND AND LARGE HAIL THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THURSDAY AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 8, 3:03 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
403 PM EDT WED AUG 8 2012

OHZ055-056-065-082030-
FAIRFIELD OH-FRANKLIN OH-LICKING OH-
403 PM EDT WED AUG 8 2012

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
LICKING...SOUTHEASTERN FRANKLIN AND NORTHWESTERN FAIRFIELD COUNTIES
THROUGH 430 PM EDT...

AT 401 PM EDT...RADAR INDICATED STRONGS THUNDERSTORM NEAR
BEXLEY...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...GROVEPORT...
REYNOLDSBURG...CANAL WINCHESTER AND PICKERINGTON.

ALSO...BLACKLICK ESTATES...BRICE...LITHOPOLIS AND ETNA ARE NEAR THE
PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 3995 8261 3977 8276 3991 8312 4002 8298

ASL

The radar

The Cincinnati radar (KILN), 92 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Franklin

When
August 8, 3:21 PM EST to 3:25 PM EST
Where
Franklin County, 1.48 mi SSE of Bannon
Measured
0.75 in hail
Reported by
Public
Coordinates
39.900, -82.940

Thunderstorm Wind, Franklin

When
August 8, 3:38 PM EST to 3:42 PM EST
Where
Franklin County, 1.06 mi E of Valley Crossing
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.880, -82.930

Large tree branches were downed along Alum Creek Road near Howard Road due to thunderstorm winds.

Thunderstorm Wind, Franklin

When
August 8, 3:41 PM EST to 3:45 PM EST
Where
Franklin County, 0.84 mi S of Edgewater Park
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.888, -82.881

A large tree was downed due to damaging thunderstorm winds. The tree was blocking a lane of Highway 33 near Hamilton Road.

Thunderstorm Wind, Franklin

When
August 8, 3:48 PM EST to 3:52 PM EST
Where
Franklin County, 1.27 mi WNW of Groveport
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.860, -82.900

A large tree was blown down outside a Groveport city building due to damaging thunderstorm winds.

Hail, Warren

When
August 8, 11:42 PM EST to 11:46 PM EST
Where
Warren County, 0.53 mi W of Lebanon
Measured
0.75 in hail
Reported by
Public
Coordinates
39.430, -84.210

Thunderstorm Wind, Montgomery

When
August 8, 11:45 PM EST to 11:49 PM EST
Where
Montgomery County, 0.87 mi SE of Kettering
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
39.720, -84.170

Limbs and trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Warren

When
August 8, 11:50 PM EST to 11:54 PM EST
Where
Warren County, 1.27 mi ESE of Lebanon Warren Co Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.440, -84.230

Trees and large branches were downed due to damaging thunderstorm winds.

Thunderstorm Wind, Warren

When
August 8, 11:52 PM EST to 11:56 PM EST
Where
Warren County, 1.08 mi N of Oregonia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.466, -84.100

Several trees were downed near Oregonia due to damaging thunderstorm winds.

Hail, Montgomery

When
August 8, 11:56 PM EST to August 9, 12:00 AM EST
Where
Montgomery County, 1.48 mi SSW of Centerville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.600, -84.160

Hail, Warren

When
August 8, 11:57 PM EST to August 9, 12:01 AM EST
Where
Warren County, 0.87 mi NE of Crosswick
Measured
0.88 in hail
Reported by
Public
Coordinates
39.540, -84.070

Hail, Greene

When
August 9, 12:00 AM EST to 12:04 AM EST
Where
Greene County, 0.87 mi NW of Belleview Acres
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.640, -84.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409219, 409223, 409226, 409221, 409229, 409238, 409239, 409233, 409237, 409234, 409227.